The Medical Update

medsA few weeks back, Mickey and I took Daffy to the doctor to discuss her weight and her ADHD meds. (As you might recall, we fought to take her off a stimulant and get her onto a non-stimulant because of her weight loss and lack of appetite on the Vyvanse. Her PCP prescribed her 18mg of Strattera at the end of last summer.)  After the endless struggles over the past 4 months regarding homework and other tasks, as well as the teacher comments on her report card, it seemed that maybe an increase of the medication was in order. The PCP agreed and increased her dose to 40mg (the next dose up from 18mg). She has only been taking it about a week and a half, but it doesn’t seem to have any effect, which is really too bad. I know that drugs are not a miracle cure, but I was hoping that if Daffy could become more focused, it would be one less thing to argue about.

While at the PCP’s office, I also voiced my concerns about Daffy’s weight. She weighed 64 pounds when she moved here in January 2012. She weighed 64 pounds at the appointment. How can a child NOT grow in more than 2 years?? She had been in the 21st percentile when she moved in and is now in the 4th percentile. The doctor did not seem concerned at all, saying she will likely just be “small”, but I think there is something more. She has had control issues around food the entire time she has been here and she obsesses over being “skinny”… it wouldn’t take much for her to topple over to an eating disorder. The doctor gave her a lecture about trying new foods and eating healthy and she nodded but couldn’t remember what he said when he asked her to repeat it back. Time will tell if this will be a bigger problem than it already is… but at least I documented my concerns. I’m pretty used to being ignored by the “experts”… guess I’ll fry some other fish, so to speak, while I wait for this one to play out. We have a follow up in April, maybe he will care then?

signature

Advertisements
Leave a comment

3 Comments

  1. Hi, this is my first time reading your blog (and so far only this post) so I’m not familiar with the back story, but I wanted to share a bit of my own experience with Strattera. I am a 38yo female, much older than your daughter, but I was diagnosed with ADHD in my early 30s. Strattera has worked well for me and I currently take it with a low dose of Adderall. However, I have found that Strattera seriously reduces my appetite, though multiple doctors have told me that in this regard it is better than stimulants. I have taken Vyvanse and Adderall without the Strattera and yes, they too affect my appetite, but I think Strattera is worse than either. I just find that food doesn’t really taste good with the Strattera, or rather it all tastes flat — not necessarily bad but the flavors are dulled. I’m happy to answer any other questions. As an adult I understand that I have to eat even though I don’t feel like it, but I can see how this would be difficult for a child and certainly frustrating as a parent. Maybe this helped. I just get very frustrated when doctors are quick to say what side effects a medication has and does not have based on the info pamphlet that comes with the pills.

    Reply
  2. Hi there,
    I’ve just started following your blog – it’s really interesting and I can relate to a lot of what you write.

    Our adopted son stopped growing (and speaking) when he first came to us at 17 months. He started talking again at 3 and we’ve noticed his physical growth seems to run alongside his emotional development. I know Daffy is older, but I wonder if the trauma of the transition could affect her growth.

    Cheers,

    Rachel

    Reply
  3. MoreFrenchThanVous

     /  March 5, 2014

    Does she ever complain of stomach pains or indigestion? One of my friends was tiny and had stomach pains her whole life until college, when she was finally diagnosed with celiac disease. Her pediatricians had just dismissed her pain as attention-seeking or thought she had an eating disorder. If your daughter has celiac OR another food allergy, it could cause her to not absorb nutrition. Sometimes medication can also interfere with digestion.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: